Hail, Macon
- When
- April 7, 1:29 PM CST to 1:30 PM CST
- Where
- Macon County, Decatur
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.850, -88.950
Surface low pressure tracked from Missouri toward the Great Lakes, pulling a cold front into central Illinois on April 7th. Aided by an upper-level impulse, several discrete cells developed along the front during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Surface low pressure tracked from Missouri toward the Great Lakes, pulling a cold front into central Illinois on April 7th. Aided by an upper-level impulse, several discrete cells developed along the front during the afternoon. Many of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 7, 11:50 AM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1250 PM CDT WED APR 7 2010 .DISCUSSION... ISSUED 1045 AM CDT WED APR 7 2010 UPDATED THE FORECAST ABOUT AN HOUR AGO FOR HOURLY TEMPERATURE TRENDS AND TO WARM THE SE UP A BIT WHERE TEMPS IN THE UPPER 60S TO AROUND 70F THIS MORNING. HIGHS TO RANGE FROM THE LOWER 60S NW OF THE IL RIVER TO THE MID 70S NEAR THE WABASH RIVER IN FAR SE IL. CONTINUED LIKELY CHANCES OF SHOWERS AND THUNDERSTORMS TODAY WITH SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON EAST OF I-55. DAMAGING WIND GUSTS IS 30% THREAT FROM PARIS TO EFFINGHAM EAST. SPC HAS 5% RISK OF TORNADOES AND LARGE HAIL IN THE SLIGHT RISK AREA EAST OF I-55 THIS AFTERNOON AND EARLY EVENING. LATE MORNING SURFACE MAP SHOWS 1002 MB LOW PRESSURE JUST SW OF QUINCY THAT IS WEAKENING A BIT WITH A FRONTAL BOUNDARY EXTENDING TO NEAR GALESBURG AND SOUTH SIDE OF CHICAGO. ITS COLD FRONT WAS INTO CENTRAL MO AND NW AR. MOIST DEWPOINTS IN THE MID TO UPPER 50S ACROSS CENTRAL/SE IL IN THE WARM SECTOR. MODELS BRING THE LOW PRESSURE EAST TOWARD THE IL/IN BORDER BY SUNSET WHILE PULLING THE COLD FRONT EAST ACROSS THE STATE. THIS TO LIKELY BRING SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. BREAKS IN OVERCAST EAST OF I-55 WILL CAUSE MORE HEATING AND INSTABILITY WHERE GREATER CHANCES OF SEVERE STORMS FROM 2-8 PM. 850 MB LOW LEVEL WINDS OF 55 KNOTS SUPPORTS GUSTY WINDS TOO. ILX WILL BE DOING A SPECIAL 18Z UPPER AIR FLIGHT TODAY. HUETTL && .AVIATION... ISSUED 1250 PM CDT WED APR 7 2010 AT MIDDAY 1002 LOW PRESSURE WAS NEAR QUINCY WITH ITS COLD FRONT EXTENDING ACROSS SE MO INTO NW AR. THIS WILL MOVE EAST TO THE IL/IN BORDER BY SUNSET PULLING THE COLD FRONT INTO SE IL EARLY THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF THIS STORM SYSTEM WILL AFFECT THE CENTRAL IL TERMINALS THIS AFTERNOON...WITH IFR TO MVFR VSBYS/CEILINGS POSSIBLE IN THUNDERSTORMS. A FEW THUNDERSTORMS COULD BECOME STRONG TO EVEN SEVERE THIS AFTERNOON FROM I-55 EAST WITH GUSTY WINDS...HAIL... FREQUENT LIGHTNING AND BRIEF HEAVY RAINS. THUNDERSTORM CHANCES WILL END AT PIA AND SPI BETWEEN 20Z- 21Z AND AT CMI BY 00Z/7 PM. CEILINGS WILL DROP TO 1-2K FT BEHIND THE COLD FRONT THIS EVENING AND TO 600-1200 FT OVERNIGHT AND THU MORNING. STRONG UPPER LEVEL TROF OVER THE CENTRAL PLAINS WILL MOVE INTO EASTERN IL BY 18Z/1 PM THU WITH LOW CLOUDS BREAKING UP THU AFTERNOON FROM WEST TO EAST AFTER ITS PASSAGE. BREEZY SSW WINDS ALONG I-72 AND LIGHTER SE WINDS AT PIA AND BMI WILL TURN BREEZY NW BEHIND THE COLD FRONT BY THIS EVENING AND CONTINUE THU MORNING. THIS DUE TO TIGHT PRESSURE GRADIENT OVER IL AS LOW PRESSURE DEEPENS INTO THE SE GREAT LAKES AND HIGH PRESSURE SETTLES INTO THE GREAT PLAINS. HUETTL && .PREV DISCUSSION... ISSUED 230 AM CDT WED APR 7 2010 BAND OF WEAKENING SHOWERS AND THUNDERSTORMS HAS BEGUN TO SPREAD ACROSS AREAS WEST OF THE ILLINOIS RIVER. MAIN FRONTAL BAND EXTENDING FROM THE SOUTH SIDE OF CHICAGO TO THE QUAD CITIES...THEN SOUTHWEST ACROSS MISSOURI. STILL HAVE TEMPERATURES IN THE LOWER 70S OVER MOST OF THE CWA...BUT THEY HAVE DROPPED QUICKLY IN THE RAIN AREA. MAIN FORECAST ISSUE INVOLVES CHANCES OF SEVERE WEATHER TODAY AS THIS FRONT PUSHES SOUTHEAST ACROSS THE AREA. SHORT TERM...TODAY THROUGH FRIDAY... SEVERE WEATHER THREAT EXPECTED IN AREAS SOUTHEAST OF I-55. A BIT OF A QUESTION EXISTS WITH THE AMOUNT OF DESTABLIZATION AVAILABLE... DEPENDING ON HOW MUCH SUNSHINE IS FILTERED OUT BY THE CIRRUS REMAINS FROM THE ONGOING ACTIVITY. HOWEVER...THE CURRENT STORMS ARE NOT EXPECTED TO REACH THE EASTERN CWA...SO THE AIRMASS IN THAT AREA WILL REMAIN UNCONTAMINATED. CAPES EXPECTED TO RISE TO NEAR 1000 J/KG BY MID-AFTERNOON WITH LITTLE CAP...AS A LOW LEVEL JET OF 45-50 KNOTS PUMPS ADDITIONAL MOISTURE INTO THE AREA THIS MORNING. SHOULD SEE THE THUNDERSTORM ACTIVITY REDEVELOP AROUND MIDDAY. HIGHEST SPC PROBABILITIES ARE SOUTHEAST OF A DANVILLE TO EFFINGHAM LINE...JUST SOUTHEAST OF THE SURFACE LOW WHICH WILL TRACK ROUGHLY ALONG I-72. AREAS NORTHWEST OF THE ILLINOIS RIVER WILL SEE SHOWERS LINGER INTO THE AFTERNOON...AS WELL AS TEMPERATURES FALLING THROUGH THE 50S. SYNOPTIC FRONT SHOULD BE OUT OF THE AREA BY MID EVENING...WITH DECREASING POPS ACROSS THE SOUTHERN CWA AS A DRY SLOT PUNCHES ITS WAY NORTHEAST. ADDITIONAL RAIN EXPECTED ACROSS THE NORTH THOUGH...AS THE UPPER TROUGH SWINGS ACROSS ILLINOIS TONIGHT. AFTER THAT...QUIET WEATHER EXPECTED THE NEXT COUPLE DAYS...AS A SURFACE RIDGE BUILDS EAST ACROSS THE MISSISSIPPI VALLEY. WITH THE UPPER TROUGH DEEPENING AS IT MOVES ACROSS THE EASTERN CONUS...A COOLER PERIOD IS EXPECTED THURSDAY AND THURSDAY NIGHT. MAY SEE SOME FROST THURSDAY NIGHT...BUT THIS IS NOT ALL THAT ABNORMAL FOR THIS TIME OF YEAR. LONG TERM...SATURDAY THROUGH TUESDAY... A DRY AND WARMING TREND WILL SET UP THROUGH THE PERIOD...AS UPPER RIDGING BUILDS OVER THE CENTRAL AND EASTERN CONUS. A FRONT TO THE NORTH REPRESENTS THE ONLY SOURCE OF THUNDER CHANCES IN THE REGION...ON SUNDAY NIGHT. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1101 AM CDT WED APR 7 2010 ILZ027>031-036>038-040>043-047>051-081200- CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD- MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 1101 AM CDT WED APR 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT EXPECT PERIODS OF SHOWERS AND SCATTERED THUNDERSTORMS INTO THE EARLY EVENING. BRIEF HEAVY RAINFALL AND GUSTY WINDS WILL BE LIKELY WITH THE STRONGER STORMS. HOWEVER THE BIGGER THREAT FOR SEVERE STORMS WILL BE EAST OF I-55 WHERE DAMAGING WIND GUSTS WILL BE THE MAIN SEVERE WEATHER THREAT...WITH LARGE HAIL AND AN ISOLATED TORNADO ALSO POSSIBLE FROM 2 TO 8 PM ESPECIALLY EAST OF I-57. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EAST OF I-55 FROM 2 TO 8 PM TODAY. ILZ044>046-052>057-061>063-066>068-071>073-081200- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS- EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND- SHELBY-VERMILION- 1101 AM CDT WED APR 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT EXPECT PERIODS OF SHOWERS AND SCATTERED THUNDERSTORMS THROUGH EARLY EVENING. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE FROM 2 TO 8 PM. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...HOWEVER LARGE HAIL MAY ALSO OCCUR WITHIN THE STRONGEST STORMS ALONG WITH AN ISOLATED TORNADO EAST OF I-55. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 2 TO 8 PM TODAY. KH
The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
A swimming pool was damaged by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227043, 227044, 227055, 227046, 227047.